Tags: affected, conditions, daughter, drug, drugs, experience, health, keppra, medications, neurological, old

Keppra problems?

On Health & Drugs & Medications » Neurological Conditions

7,280 words with 6 Comments; publish: Fri, 14 Dec 2007 19:16:00 GMT; (900110.35, « »)

Please...anyone who has any experience with this drug...my 15 yr old daughter has been on 1000 mg keppra for about 6 months. It has affected her short term memory, and we have seen periodic outbursts of anger and aggression. The neuro said that these would probly clear up after she had been on the keppre for a couple months. THEY HAVEN'T. They seem to have gotten worse. She is soooo volitile, any little thing will set her off, screaming, throwing stuff. We found out tuesday nite that on monday she took 6 or 7 tylenol, sort of a suicide attempt. We are getting her back in counseling. The neuro had started to switch her over to Lamictal, but we havent decreased the keppra yet. Are these things possibly caused by the keppra? Will we get our daughter back when she gets off this stuff? Has this happened to anyone else here? Right now, I just want to take the whole bottle of this stuff and flush it, she wasnt like this before...moody, well yeah, she is 15 and going thru puberty. We are getting to the point of possibly admitting her for a psych evaluation.

Terri

All Comments

Leave a comment...

  • 6 Comments
    • Hi Terri, I am on 1000mg of Keppra in the morning and 1000mg in the afternoon. The medicine seems to be helping my condition.

      I too intially had very bad short term memory. I would repeat myself constantly. Forget what I was told almost immediately. But I also had very bad long term memory. I the hospital, I did not recognized my mom and my girlfriend.

      Also, I can say that I too bacame very agressive and had violent thoughts. Although never towards myself. I would become mesmorized by boxing, kickboxing, anything like that. I would tense up and become oblivious to anything going on around me.

      As time has passed, about 2 1/2 months, I have become less agressive but I am still not 100 %. What helps me is that I am not very agressive by nature.

      Also I am an adult and my doc says that this happens less in males.

      #1; Sat, 15 Dec 2007 18:10:00 GMT
    • Hey Terri,

      Take a deep breath, and contact your Neuro asap. That is NOT acceptable! You should have seen a decrease in any Keppra related side effects by now. Our Katie has been on Keppra for 2 1/2 years and on Lamictal since October. (dual therapy)

      She has not had those type of responses on the meds. We have ocassional PMS issues, but nothing that dramatic. Did you also mention to me that she is struggling a little in school as well? Because of the short term memory issues? She may have a number of issues that she is dealing with at this point in time. Katie is in counseling as well, and if you don't feel the therapist is helping, move on! I know it is hard to develope another "relationship" with a new therapist, but if you need to, you need to. You need to find the right person.

      Back to the med issue...Be proactive, she is YOUR daughter and you need to do what YOU feel is correct. The Neuro doesn't live with you 24/7 and know how your daughter is under different circumstances. AEDs can possibly alter personalities/emotions etc. because they are sort of like sedatives, to keep the brain calm and from "firing" off (seizure).

      There are other meds out there for her to try. It may take time to find the right one, but what you are going through right now is not acceptable!

      Keep us posted and all my best to you...

      Vicki

      mom of Katie, the most courageous young lady I know

      #2; Sat, 15 Dec 2007 18:11:00 GMT
    • Well, we have an appointment with the neuro tomorrow afternoon. Meg has done pretty good this afternoon, but who knows when the next episode will occur. We feel like we are walking on eggshells around her. She wants off this stuff soooo bad. Told me she just doesnt like the way she feels for several hours after taking the keppra. We have a wonderful counselor, she has worked with us from the time Meg was diagnosed with E. We are letting her go back to school tomorrow, and I will be sitting by the phone waiting for the school to call and say she has exploded again. But we will hang in there, and keep trying meds till we find the right one. Just gets so frustrating.

      Terri

      #3; Sat, 15 Dec 2007 18:12:00 GMT
    • PLEASE!!! Listen to your daughter.. alot of people have alot of luck on this med, then there are those of us who can't tolerate it!! I was just like your daughter! My family had to walk on eggshell around me. It really didn't matter what they did, I would go into these rages... my neuro would not listen and told my husband things would get better. I came close two times to taking my own life because of that med. I have never felt that way again, only when I was on Keppra. Please listen to your daughter and watch her, I'm not saying her reaction is the same, but that is how I was. And you are describing the same things my husband described!! I don't mean to scare you, but please don't let the neuro bully you like we did!! We knew he was wrong but thought he knew best because he was the doctor and we were just the patients!

      Good luck and please let us know what happens at the doctors!

      Lisa

      #4; Sat, 15 Dec 2007 18:13:00 GMT
    • Saw neuro this afternoon. While he does not believe the Keppra is the

      sole cause of all this he does think it is a major contributing

      factor. Meg is 15, has always been an honor student and is now

      failing several classes and getting lower grades than normal in

      couple others. Because of this and the problems with her music, neuro

      feels that she has become depressed and the keppra has not only

      caused the memory problems resulting in the lower grades but has also

      aggravated the depression. He also said that yes, the keppra has

      probly caused the anger problems to become worse. You combine all

      that with being a 15 yr old girl (and they are the most emotional

      creatures on earth lol) has lowered her self esteem, put her in a

      serious depression, and is making her a very angry young lady. We are

      increasing the Lamictal by 50 mg today, another 50 in 5 days at which

      time we will decrease the keppra by half down to 500 mg day. He didnt

      want to decrease it that fast but after what all we told him today he

      wants her off it asap. He also felt that getting her off the keppra

      may not solve everything, but it will help a great deal and she is

      still going to need some counseling. We will continue increasing the

      Lamictal by 50 mg a week till we hit 400 mg day then either remove

      the rest of the keppra or decrease it to 250 mg day. thanks to all

      for their support.

      Terri

      #5; Sat, 15 Dec 2007 18:14:00 GMT
    • Hi Terri,

      I am happy to hear you had a positive meeting with your Neuro...also glad to hear he listened and really gave it thought. Lamictal needs to be brought up slowly because of the side effects. It took Katie 6 weeks to get up to 400mg. Did he tell you to watch for a rash as you go up? If not, get the info from his nurse. (important)

      All my best to you as you and Meg work through this...it can be difficult, and trying to stay positive isn't always easy. Katie has lived with this all of her life (a different level of acceptance), and doesn't know any different, where your Meg is in a different situation.

      I'm sending good thoughts your way...

      Vicki

      mom of Katie, the most courageous young lady I know

      #6; Sat, 15 Dec 2007 18:15:00 GMT